Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 10, 2016, 5:43 PM CDT for Mille Lacs County, Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 10, 2016, 7:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Twin Cities, MN
County Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 138 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
457
WWUS83 KMPX 102243
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT WED AUG 10 2016
MNZ043-044-110045-
MILLE LACS-MORRISON-
543 PM CDT WED AUG 10 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED FOR
NORTHEAST MORRISON AND NORTHERN MILLE LACS COUNTIES...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
MILLE LACS...MORRISON...
AT 539 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER NORTHEAST MORRISON INTO NORTHERN MILLE LACS
COUNTY JUST TO THE SOUTH AND SOUTHWEST OF MILLE LACS LAKE.
BETWEEN 400 PM CDT AND 530 PM CDT...RADAR ESTIMATES SHOWED 2 TO 4
INCHES OF RAIN HAS FALLEN FROM HARDING OVER TOWARD ONAMIA...WITH
HEAVY RAIN CONTINUING. THIS WILL LEAD TO PONDING OF WATER IN LOW
LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...ONAMIA...ISLE...WAHKON...LASTRUP...VINELAND...
HARDING...HILLMAN AND BAYVIEW.
THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 206 AND 223.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4619 9346 4598 9348 4598 9352 4596 9353
4597 9404 4616 9411 4616 9381 4617 9380
TIME...MOT...LOC 2239Z 180DEG 0KT 4607 9387
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 4:03 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 10, 4:03 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT WED AUG 10 2016
.SHORT TERM...(This evening through Thursday Night)
Issued at 345 PM CDT Wed Aug 10 2016
Early morning convection that produced a wide area of 0.50 to 2
inches across portions of central Minnesota, has moved across Lake
Superior with remnant of the outflow boundary, that was
associated with it, across southern Minnesota. Since noon, return
flow has developed and nearly washed out any type of convergence
or signature along this boundary.
Initially, this boundary seem a good area of afternoon convection
would develop. However, it has not materialized as of 1830z. A more
pronounced area of convection that continued to develop this
afternoon was across far southeast North Dakota which will likely be
the main show later this afternoon/evening as it moves along the
best theta-e convergence and upper level support regime in
central/northern Minnesota. There is still an outside chance of
thunderstorms across southern Minnesota due to high CAPEs and
limited CAP. But there remains little in the way of upper level
support until later this evening along with highly developed and
anticipated MCS moving across central Minnesota.
Although CAMS were not helpful this morning, some of the latest runs
do support a complex that was developing across southeast North
Dakota and moving it eastward along the boundary currently in
central Minnesota. This is the best scenario with the current
conditions and satellite imagery. Although there will be some
deviations to the current motion of this complex of thunderstorms,
the overall trends do support likely/categorical percentages in
central Minnesota this evening, with likely percentages trending
south-southeast across east central Minnesota and west central
Wisconsin overnight. This is also where the current Flash Flood
Watch is in effect. This flash flood watch is necessary due to
abnormally high water content in the atmosphere, and the possibility
of training thunderstorms. Severe weather potential in terms of
hail/damaging winds is still possible due to the amount of shear and
instability expected.
By Thursday morning, thunderstorms will likely be concentrated
across eastern Minnesota and west central Wisconsin as the main
complex of the MCSs slowly moves out of the region. However, the
leftover boundaries associated with this complex will lead to
additional thunderstorms during the afternoon as the main front
holds west of MPX CWA. With PWATs values at nearly two inches
through Thursday afternoon, the threat of additional thunderstorms
and heavy rainfall is likely. Not until late Thursday evening does
the main front move through to support a drier scenario for the
upcoming weekend.
.LONG TERM...(Friday morning through Wednesday) Issued at 345 PM
CDT Wed Aug 10 2016
Quiet weather in the long term as the cold front is forecast to be
passing through the region Friday morning. A few lingering showers
and thunderstorms are possible across the southeast on Friday, but
the northwest should be dry.
Northwest flow will prevail through the weekend into early next
week. Upper level subsidence will result in a surface high
pressure starting over the Midwest on Saturday, which will slowly
translate southeast toward the Great Lakes early in the week.
Expect light winds, clear skies, and seasonable temperatures
during that time period. Southerly return flow will set up on
Monday as this surface high shifts east, and an upper level wave
will move east Monday night which should drive an MCS across
northern MN. Went with blended guidance for both temperatures and
pops.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Aug 10 2016
Main concern this afternoon is a leftover boundary from earlier
convection that has stalled across southern Minnesota. The main
concentration should remain north and northwest of MPX Taf sites,
but conditions are becoming more uncertain with this boundary.
Therefore, low confidence on thunderstorm development this
afternoon as this boundary is near the area. There is higher
confidence of widespread thunderstorms across North Dakota and
northwest Minnesota later this afternoon and evening. 18Z Tafs
reflect this lower confidence with only KAXN having any chances of
VCTS. Confidence increases after 00z, with the highest confidence
after 06z across southern Minnesota and west central Wisconsin.
Due to the amount of moisture in the atmosphere /Low LCLs/, any
thunderstorms that develop will lower vsby/cigs significantly to
IFR/LIFR for a short period. Timing is the main problem so will
leave in a temporary period. Not much change after 12z Thursday
as the boundary holds near the area.
KMSP...
As stated above, confidence is low on thunderstorm development in
the next 6 hours, with better confidence of thunderstorms after
3z. Any storms that develop will lower vsby/cigs to IFR. Surface
winds will be predominately southeast/south through the taf
period.
/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday morning for WIZ014-023.
MN...Flash Flood Watch through Thursday morning for MNZ041>045-
047>070-073>076.
&&
SHORT TERM...JLT
LONG TERM...JRB
AVIATION...JLTHazardous weather outlook, Aug 10, 4:39 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 439 PM CDT WED AUG 10 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 439 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA. TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING IS ALSO BECOMING LIKELY SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Aug 10, 4:15 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 WNW WILLMAR 45.13N 95.06W
08/10/2016 U0.50 INCH KANDIYOHI MN TRAINED SPOTTER
REPORTED AT COUNTY FAIR, WILLMAR MN.
&&
CARLYONLocal storm report, Aug 10, 4:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 WNW WILLMAR 45.13N 95.06W
08/10/2016 M0.50 INCH KANDIYOHI MN TRAINED SPOTTER
REPORTED AT COUNTY FAIR, WILLMAR MN.
&&
CARLYONSpecial weather statement, Aug 10, 4:16 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT WED AUG 10 2016
MNZ055-056-102145-
CHIPPEWA-SWIFT-
416 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SWIFT AND NORTHWESTERN
CHIPPEWA COUNTIES...
AT 416 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILAN...OR 17
MILES NORTHWEST OF MONTEVIDEO...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
APPLETON...MILAN...HAGEN...DANVERS...HOLLOWAY AND BIG BEND CITY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 25 AND 39.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 137 AND 149.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4540 9588 4527 9559 4505 9584 4512 9600
4515 9604 4516 9604
TIME...MOT...LOC 2116Z 210DEG 17KT 4516 9590
RAHLocal storm report, Aug 10, 4:25 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 NNE RAYMOND 45.07N 95.22W
08/10/2016 E0.88 INCH KANDIYOHI MN PUBLIC
REPORTED AT EQUINE VETERINARY CLINIC
RAYMOND, MN.
&&
CARLYONSpecial weather statement, Aug 10, 4:30 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT WED AUG 10 2016
MNZ043-044-102230-
MILLE LACS-MORRISON-
430 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORRISON AND
NORTHERN MILLE LACS COUNTIES...
AT 430 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILLMAN...OR
20 MILES EAST OF LITTLE FALLS...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...LASTRUP...VINELAND...HARDING AND HILLMAN.
THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 217 AND 229.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL AND EAST CENTRAL MINNESOTA.
LAT...LON 4624 9343 4594 9392 4606 9411 4616 9400
4616 9381 4624 9381 4625 9344
TIME...MOT...LOC 2130Z 223DEG 17KT 4606 9395Special weather statement, Aug 10, 5:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT WED AUG 10 2016
MNZ043-044-110045-
MILLE LACS-MORRISON-
543 PM CDT WED AUG 10 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED FOR
NORTHEAST MORRISON AND NORTHERN MILLE LACS COUNTIES...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
MILLE LACS...MORRISON...
AT 539 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER NORTHEAST MORRISON INTO NORTHERN MILLE LACS
COUNTY JUST TO THE SOUTH AND SOUTHWEST OF MILLE LACS LAKE.
BETWEEN 400 PM CDT AND 530 PM CDT...RADAR ESTIMATES SHOWED 2 TO 4
INCHES OF RAIN HAS FALLEN FROM HARDING OVER TOWARD ONAMIA...WITH
HEAVY RAIN CONTINUING. THIS WILL LEAD TO PONDING OF WATER IN LOW
LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...ONAMIA...ISLE...WAHKON...LASTRUP...VINELAND...
HARDING...HILLMAN AND BAYVIEW.
THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 206 AND 223.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4619 9346 4598 9348 4598 9352 4596 9353
4597 9404 4616 9411 4616 9381 4617 9380
TIME...MOT...LOC 2239Z 180DEG 0KT 4607 9387The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 44 min |
| Aug 10, 4:06 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 39 min |
| Aug 10, 4:28 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 32 min |
| Aug 10, 4:47 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Swift, Todd | 43 min |
| Aug 10, 5:03 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 57 min |
| Aug 10, 5:33 AM CDT | Special Weather Statement | MPX | Morrison, Stearns, Todd | 42 min |
| Aug 10, 11:00 AM CDT | Flash Flood Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 32 hr |
| Aug 10, 3:18 PM CDT | Special Weather Statement | MPX | Douglas | 27 min |
| Aug 10, 3:42 PM CDT | Special Weather Statement | MPX | Kandiyohi | 33 min |
| Aug 10, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 42 min |
| Aug 10, 4:16 PM CDT | Special Weather Statement | MPX | Swift | 29 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 34 min |
| Aug 10, 4:30 PM CDT | Special Weather Statement | MPX | Mille Lacs | 60 min |
| Aug 10, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 43 min |
| Aug 10, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 39 min |
| Aug 10, 6:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Kanabec, Mille Lacs, Sherburne | 35 min |
| Aug 10, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 40 min |
| Aug 10, 6:58 PM CDT | Special Weather Statement | MPX | Anoka, Chisago | 47 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.